Texas, 2013

Winter Storm in Texas, December 21, 2013

December 21, 2013 · NWS AMA · 6 events in 6 counties and zones

A potent winter weather system brought widespread snow across the Texas Panhandle with a swath of higher localized totals ranging from 7 to 9 inches. A southward digging upper level trough dove into northern Mexico during the late night hours of the 20th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A potent winter weather system brought widespread snow across the Texas Panhandle with a swath of higher localized totals ranging from 7 to 9 inches. A southward digging upper level trough dove into northern Mexico during the late night hours of the 20th. As the trough began to move northeastward out of Mexico and into Texas, the Texas Panhandle were placed in the northwestern quadrant of the system. This quadrant of the system is favorable for the development of snow bands which can produce swaths of higher totals. One such snow band developed and would go on to produce a swath of 6 to 9 inches across the northern Texas Panhandle. The snow caused roads to become snow packed and traveling became hazardous.

The following is a range of snow totals by each county: 6 to 8 inches across Hartley County; 6 to 7 inches across Hansford County; 6 to 7 inches across Ochiltree County; 6 to 7 inches across Lipscomb County; 6 inches of snow in Sherman County; and 7 to 9 inches across Moore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 21, 6:00 AM CST, 1 hour earlier.

Area forecast discussion, Dec 21, 6:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SAT DEC 21 2013

.AVIATION...
/12Z TAFS/ COMPLEX AVIATION FORECAST THROUGH THE NEXT 24 HOURS WITH
MAIN CONCERN CENTERED ON TIMING OF SNOW SLATED TO IMPACT THE TERMINALS.

AN AREA OF LIGHT TO MODERATE RAIN WAS LIFTING TO THE NORTHEAST OUT OF
EAST CENTRAL NM. TIME OF ARRIVAL TOOL SHOWS THIS PRECIP MAKING ITS
WAY TO THE KAMA TERMINAL BY AROUND 13Z...15Z AT KDHT...AND 16Z AT
KGUY. TEMPERATURES AT ALL THREE TERMINALS ARE BELOW FREEZING SO
EXPECT THAT WHEN THIS PRECIP REACHES THE TERMINALS IT WILL BE IN THE
FORM OF -SN. CURRENT RADAR REFLECTIVITY IMAGERY SHOWS HIGHER
REFLECTIVITIES EMBEDDED IN THIS PRECIP AREA IN CONJUNCTION TO COOLING
CLOUD TOPS AS SHOWN IN THE CURRENT IR SATELLITE IMAGERY. GIVEN THESE
SIGNATURES...EXPECT SNOW TO INCREASE IN INTENSITY AT TIMES. THE UPPER
TROUGH RESPONSIBLE FOR THE SNOW WAS OVER SOUTHERN NM THIS MORNING AND
WILL EJECT TO THE NORTHEAST TODAY...WHERE IT WILL PUSH INTO THE
CENTRAL PLAINS LATE THIS EVENING AND WEAKEN. THUS EXPECT SNOW TO
CONTINUE THROUGH MUCH OF THE DAY BEFORE TAPERING OFF BY AROUND 00Z
SUN. IFR AND LIFR CIGS WILL CONTINUE THROUGH MUCH OF THE DAY WITH
CIGS IMPROVING TO VFR OVER THE LAST 3-6 HOURS OF THE FORECAST PERIOD.
NEEDLESS TO SAY UPDATES WILL LIKELY BE NEEDED THROUGHOUT THE DAY.

CLK

&&

.PREV DISCUSSION... /ISSUED 433 AM CST SAT DEC 21 2013/

SHORT TERM...(TODAY AND TONIGHT)
WELL THE FIRST DAY OF WINTER WILL GREET US WITH SOME WINTRY WEATHER
TODAY! THE MOMENT OF TRUTH IS UPON US AS PRECIPITATION IS SLOWLY
BEGINNING TO OVERSPREAD THE PANHANDLES THIS EARLY MORNING.
TEMPERATURES HAVE SOLIDLY BEEN AT OR BELOW FREEZING ACROSS ALMOST THE
ENTIRE FORECAST AREA WITH THE EXCEPTION OF THE FAR SOUTHWESTERN TEXAS
PANHANDLE. THAT FREEZING LINE WILL BE CONSTANTLY MONITORED THIS
MORNING FOR ANY MOVEMENT BACK TO THE EAST OR WEST. AT THIS TIME...IT
APPEARS OLDHAM AND DEAF SMITH COUNTIES MAY BE SPARED THE WORST OF THE
WINTRY PRECIPITATION AS IT WILL TAKE SOME TIME TO REACH BELOW
FREEZING (IF THEY DO AT ALL). THINK THE FAR EASTERN PORTIONS OF THESE
COUNTIES COULD SEE SNOW ACCUMULATIONS LATER TODAY SO KEPT THEM IN THE
WINTER WEATHER ADVISORY FOR NOW.

ENHANCEMENT OF PRECIPITATION IS DEFINITELY EVIDENT ON INFRARED
SATELLITE THIS MORNING ACROSS EASTERN NEW MEXICO AS CLOUD TOPS
CONTINUE TO COOL. THIS AREA OF PRECIPITATION WILL BE THE MAIN FACTOR
AND HEAVIEST WINTRY MIX FOR THE PANHANDLE REGION. A WEAK SURFACE LOW
HAS DEVELOPED JUST EAST OF ALBUQUERQUE AND MAY INFLUENCE TEMPERATURES
SOME WHEN IT ACTUALLY BEGINS MOVING EAST...SO DO THINK THE FREEZING
LINE COULD MOVE EAST A LITTLE BUT WITH PREDOMINATELY EASTERLY
WINDS...DO NOT THINK IT WILL BE OUR SAVING GRACE FROM SOME OF THE
AREA DEALING WITH FREEZING RAIN THIS MORNING.

FOR THIS EARLY MORNING...LOOKS LIKE FREEZING RAIN HAS MADE IT INTO
THE AMARILLO METRO AREA. THE TEMPERATURE HAS DROPPED 2 DEGREES SINCE
WALKING IN THE DOOR AT MIDNIGHT WHICH DOES NOT SPELL WELL FOR MORE
OF A RAIN CHANGING TO SNOW SOLUTION UNTIL LATER ON. IT DOES APPEAR
PORTIONS OF THE AREA WILL HAVE TO DEAL WITH SOME LIGHT FREEZING RAIN
AND SLEET FOR THE NEXT FEW HOURS BEFORE A CHANGEOVER TO ALL SNOW
OCCURS BY MID MORNING. IT WILL BE VERY INTERESTING TO SEE WHAT THE
12Z SOUNDING/WEATHER BALLOON RELEASE LOOKS LIKE AND WHAT THE MOISTURE
PROGRESSION IS IN THE SNOW GROWTH REGION.

SO WITH ALL OF THIS SAID...LOOKS LIKE WE CONTINUE TO BE IN A
WATCH...WAIT...AND SEE MODE FOR THE FORECAST THROUGH 10AM BEFORE A
CHANGEOVER TO ALL SNOW OCCURS. REGARDLESS...THINK ANY ICE
ACCUMULATIONS WILL REMAIN BELOW A TENTH OF AN INCH...BUT WHERE THERE
IS ICE...THERE WILL BE LESS SNOW ACCUMULATIONS.

FOR THE DAYTIME PERIOD TODAY...BULLSEYE OF PRECIPITATION SHOULD BE
ALL SNOW AND MOVE SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. LOOKS
LIKE SNOW AMOUNTS WILL BE LIGHTEST ACROSS THE FAR NORTHWESTERN AND
WESTERN PANHANDLES (AROUND 1-2 INCHES) TO POTENTIALLY 3-5 INCHES
ELSEWHERE WITH A POTENTIAL LOCALIZED BULLSEYE OF 6+ INCHES POSSIBLE
SOMEWHERE IN THE CENTRAL TO NORTHEAST TEXAS PANHANDLE AND FAR EASTERN
OKLAHOMA PANHANDLE. NOT CONFIDENT ENOUGH TO FULLY COMMIT TO 6+ INCH
ACCUMULATIONS SO HAVE NOT UPGRADED TO A WINTER STORM WARNING
ANYWHERE...BUT THIS WILL NEED TO BE WATCHED THROUGHOUT THE DAY. FOR
THE AMARILLO METRO AREA...2-4 INCHES OF SNOW SEEMS REASONABLE.

WITH THIS BEING A BUSY TRAVEL HOLIDAY WEEKEND...WE CANNOT STRESS
ENOUGH TO SLOW DOWN AND CHECK THE WEATHER AND ROAD CONDITIONS BEFORE
HEADING OUT! IF YOU HAVE PLANS TO TRAVEL ON INTERSTATE 40 EAST INTO
OKLAHOMA...YOU MAY WANT TO RECONSIDER AS A SIGNIFICANT ICE STORM IS
IMPACTING THE OKC METRO AREA. PLEASE BE SAFE AND BE CAREFUL OUT THERE!

AS THE SURFACE LOW MOVES EAST...SO WILL THE SNOW AS IT ENDS SOUTHWEST
TO NORTHEAST THIS EVENING. ALL PRECIPITATION SHOULD BE OUT OF THE
AREA BY MIDNIGHT. LOW TEMPERATURES TONIGHT WILL BOTTOM OUT IN THE
TEENS TO LOWER 20S IN MOST LOCATIONS.

KNS

LONG TERM...(SUNDAY THROUGH FRIDAY)

WELL ONE THING CAN REALLY DESCRIBE THE FORECAST PERIOD AFTER
TONIGHT...HIGH AND DRY! HIGH TEMPERATURES ON SUNDAY WILL STRUGGLE TO
REACH ABOVE THE FREEZING MARK ACROSS THE AREA AS CLOUD COVER HANGS
AROUND THROUGH THE MORNING HOURS. HOWEVER...TEMPERATURES WILL SLOWLY
MODERATE BY MONDAY TO SEASONAL NORMALS WITH HIGHS ON TUESDAY GETTING
WELL INTO THE 50S. COLD FRONT LOOKS TO BARREL THROUGH THE AREA
TUESDAY NIGHT INTO WEDNESDAY...ALTHOUGH THERE IS SOME DISAGREEMENT
INTO THE EXACT TIMING. REGARDLESS...IT WILL BE COLDER ON CHRISTMAS
DAY WITH HIGHS IN THE 30S AND 40S AREAWIDE WITH DRY CONDITIONS.
TEMPERATURES REBOUND QUICKLY THURSDAY...FRIDAY...AND THROUGH NEXT
WEEKEND AS ABOVE NORMAL TEMPERATURES LOOK TO BE THE NORM.

KNS

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
FOR THE NEXT SEVEN DAYS.

KNS

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: HANSFORD...HEMPHILL...HUTCHINSON...
     LIPSCOMB...OCHILTREE...ROBERTS.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HARTLEY...MOORE...
     OLDHAM...POTTER...RANDALL...SHERMAN...WHEELER.

OK...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BEAVER...TEXAS.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: CIMARRON.

&&
Hazardous weather outlook, Dec 21, 4:43 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
443 AM CST SAT DEC 21 2013

OKZ001>003-TXZ001>020-212300-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
443 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

LIGHT FREEZING RAIN AND SLEET WILL CONTINUE TO MOVE ACROSS THE TEXAS
PANHANDLE THIS EARLY MORNING BEFORE A CHANGEOVER TO ALL SNOW IS
EXPECTED BY MID MORNING. SNOW...POTENTIALLY HEAVY AT TIMES...WILL
MOVE ACROSS THE PANHANDLES THROUGHOUT THE DAY BEFORE ENDING LATER THIS
EVENING.

SNOW ACCUMULATIONS OF 1 TO 5 INCHES WILL BE POSSIBLE ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES WITH THE HIGHEST SNOWFALL AMOUNTS
LIKELY ACROSS THE NORTHERN AND NORTHEASTERN PANHANDLES. A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH SATURDAY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Hartley

When
December 21, 7:00 AM CST to 9:00 PM CST
Where
Hartley forecast zone
Reported by
Emergency Manager
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Six to eight inches across the county.

Winter Storm, Hansford

When
December 21, 7:00 AM CST to 9:00 PM CST
Where
Hansford forecast zone
Reported by
Emergency Manager
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Six to seven inches across the county.

Winter Storm, Ochiltree

When
December 21, 7:00 AM CST to 9:00 PM CST
Where
Ochiltree forecast zone
Reported by
Emergency Manager
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Six to eight inches across the county.

Winter Storm, Lipscomb

When
December 21, 7:00 AM CST to 9:00 PM CST
Where
Lipscomb forecast zone
Reported by
Emergency Manager
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Six to seven inches across the county.

Winter Storm, Sherman

When
December 21, 7:00 AM CST to 9:00 PM CST
Where
Sherman forecast zone
Reported by
Emergency Manager
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Six inches of storm total snow across the county.

Winter Storm, Moore

When
December 21, 7:00 AM CST to 9:00 PM CST
Where
Moore forecast zone
Reported by
Emergency Manager
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Seven to nine inches of storm total snow across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491208, 491209, 491210, 491211, 491212, 491213.